Alert archive / North Carolina / Special Marine Warnings in 2021

Special Marine Warning 49, NWS Wilmington, NC

July 2, 2021

NWS Wilmington, NC issued this special marine warning at Jul 2, 2021, 4:06 PM EDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2021, 4:06 PM EDT (20:06 UTC)
Expired
Jul 2, 2021, 4:45 PM EDT
In force
39 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Wilmington radar (KLTX), 60 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

102 
WHUS52 KILM 022006
SMWILM
AMZ252-254-272-274-022045-
/O.NEW.KILM.MA.W.0049.210702T2006Z-210702T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Wilmington NC
406 PM EDT Fri Jul 2 2021

The National Weather Service in Wilmington has issued a

* Special Marine Warning for...
  Coastal waters from Cape Fear NC to Little River Inlet SC out 20
  nm...
  Coastal waters from Little River Inlet to Murrells Inlet SC out 20
  nm...
  Waters from Cape Fear NC to Little River Inlet SC from 20 to 40
  nm...
  Waters from Little River Inlet to Murrells Inlet SC from 20 to 40
  nm...

* Until 445 PM EDT.

* At 404 PM EDT, a strong thunderstorm was located 8 nm north of Gary
  Ennis Reef, moving east at 25 knots.

  HAZARD...Wind gusts 34 knots or greater. Occasional to 
           frequent cloud to ocean lightning strikes.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Cape Fear Knuckle Buoy, Raritan Wreck and Mount Dirfy's Wreck. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Occasional to frequent lightning is occurring with this storm. If 
caught on the open water stay below deck if possible, keep away from 
ungrounded metal objects.

&&

LAT...LON 3342 7825 3359 7830 3374 7788 3348 7778
TIME...MOT...LOC 2004Z 255DEG 26KT 3353 7819 

HAIL...0.00IN
WIND...>34KTS

$$

DCH
1 follow-up statement
638 
FZUS72 KILM 022041
MWSILM

Marine Weather Statement
National Weather Service Wilmington NC
441 PM EDT Fri Jul 2 2021

AMZ252-254-272-274-022050-
/O.EXP.KILM.MA.W.0049.000000T0000Z-210702T2045Z/
441 PM EDT Fri Jul 2 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 445 PM EDT...

The affected areas were... 
Coastal waters from Cape Fear NC to Little River Inlet SC out 20
nm...
Coastal waters from Little River Inlet to Murrells Inlet SC out 20
nm...
Waters from Cape Fear NC to Little River Inlet SC from 20 to 40 nm...
Waters from Little River Inlet to Murrells Inlet SC from 20 to 40
nm...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 3342 7825 3359 7830 3374 7788 3348 7778
TIME...MOT...LOC 2040Z 255DEG 26KT 3360 7789 

$$

DCH

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special marine warning went out at Jul 2, 3:50 PM EDT, 16 minutes earlier.

Area forecast discussion, Jul 2, 3:50 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
350 PM EDT Fri Jul 2 2021

.SYNOPSIS...
A cold front will bring widespread showers and thunderstorms,
some with heavy rain, this afternoon and evening. The front
will move offshore by Saturday morning with dry weather
conditions slated for the remainder of the extended July 4th
weekend. Moisture will begin to return from the south by
Tuesday with a return to daily shower and thunderstorm activity.
Tropical Cyclone Elsa could affect the local forecast area
during the mid to late week period of next week, remain vigilant
to the latest NHC forecasts.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Latest sfc analysis shows high pressure with a cold front
stretching through the western Carolinas. The front drops
southward tonight, and areas of light to moderate rain will
continue as the column remains very moist and the area is
located in the right entrance region of an upr-level jet streak.
Isolated heavy rain is possible as well, but may have already
seen the heaviest rain from this event earlier this aftn. Any
severe wx threat also appears to have come to an end. Chances
for rain cannot end until the fropa tonight, when drier air
finally filters in from the N. That sets the stage for a dry
and seasonable weekend (high temps in the mid/upr 80s Sat) as
sfc high pressure builds in from the NW.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The remaining July 4th weekend to end on a spectacular notion,
ie. no pcpn and plenty of sun. The influence from the upper
trof, centered over the NE states at the start of this period,
will lessen considerably by the end of this fcst period.
However, the dry atm column will remain thru Mon night...with
PWS Sun at 0.75 to 1 inch, slowly increasing to between 1.25 to
1.5 inches by late Mon night.

Kept POPs Nil Sunday thru Monday with only a possibility of a
stray shower moving onshore across Georgetown County during late
in the pre-dawn Tue hrs. Minimal moisture avbl for diurnally
driven FEW/SCT Cu Sun with just a slightly better coverage Mon.
There will be a convective lid that will limit the Cu's
vertical growth, ie. keeping it in a flattened top orientation.

Max temp fcst will remain on the hier side of guidance with low
to mid 90s away from the immediate coast...and mid to upper 80s
at the coast.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The FA will be influenced by ridging sfc and aloft from off the
adjacent Atl waters, ie. Bermuda ridging, Tue into Thu. Have
indicated an increase in Pops thru this period as the atm column
slowly moistens given a more S-SW flow thru the column. Pcpn in
general will be highest each aftn/evening except at the coast
where onshore movement of pcpn will occur during each early
morning beginning Wed.

Tropical Cyclone Elsa's progged track depicted by global and
everyday models this morning indicate Elsa will remain
"unpredictable" for the long term fcst at this time. Elsa's
fast forward motion and the interaction with the islands,
Hispaniola, Cuba, and etc., will keep it's growth somewhat
stunted if it can even survive afterwards. Nevertheless, will
indicate some type of minimal influence for mainly marine
parameters ie. winds and seas, but overall lean towards climo
towards the end of the fcst period in reference to Max/Min temps
and POPs fcst.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Line of showers and isolated embedded thunderstorms will move
through the area this afternoon. Expect a wide range of
flight categories with majority of the area in MVFR. Periodic
restrictions to IFR in heavy rain and VFR between shower
clusters can be expected. Showers clear the terminals this
evening as another line develops along an approaching cold
front. This could bring another period of heavy rainfall or
thunder, but it remains low confidence given the environment
behind the existing precip. shield. Uncertainty continues
tonight as models show dry air advecting behind the main cold
front and keeping skies clear, but wouldn't be surprised to see
pockets of low-level stratus on Saturday morning.

Extended Outlook...MVFR conditions in showers and low ceilings
may linger along the coast between 06Z-10Z Saturday. VFR should
develop for the rest of the weekend . Flight restrictions
possible late next week with Elsa approaching the Carolinas.

&&

.MARINE...

Through Saturday Night:
Sub-SCA conditions continue through this weekend. Occasional SW
gusts up to 25 kt are psbl through this evening over NC coastal
wtrs, before a cold fropa overnight. Winds then mainly aob 10
kt Sat/Sat night as sfc high pressure builds in from the NW. As
for seas, expect mainly 3-5 ft this evening (almost entirely
wind wave-driven), slowly dropping to 2-4 ft by Sat night.

Sunday through Wednesday...
Weak sfc pg will dominate the local waters Sun thru Mon night,
yielding 10 kt or less for speeds. The pressure pattern will
become somewhat chaotic with wind directions challenging Sun
becoming mainly southerly there-after. A slight tightening of
the gradient Tue into Wed will yield 10-15 kt speeds. The daily
sea breeze circulation, especially days when inland temps are in
the 90s, will influence the near shore waters with locally hier
speeds, 0 to 10nm out, each aftn/evening. Seas in general will
run 2 to 4 ft with a SE swell at 7 to 8 second periods
dominating Sun thru Mon. Seas will build to 3 to 5 ft by the end
of this period along with the possibility of a 10+ second
period ESE-SE swell affecting the local waters.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...DCH
NEAR TERM...MAS
SHORT TERM...DCH
LONG TERM...DCH
AVIATION...21
MARINE...DCH/MAS
Hazardous weather outlook, Jul 2, 3:05 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Wilmington NC
305 PM EDT Fri Jul 2 2021

NCZ096-099-105-107-109-SCZ055-058-059-031915-
Bladen-Columbus-Inland Pender-Inland New Hanover-Inland Brunswick-
Inland Georgetown-Central Horry-Northern Horry-
305 PM EDT Fri Jul 2 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will produce moderate to heavy rainfall
through tonight and may lead to isolated flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-031915-
Coastal Brunswick-
305 PM EDT Fri Jul 2 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

In addition, showers and thunderstorms will produce moderate to
heavy rainfall through tonight and may lead to isolated flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-031915-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
305 PM EDT Fri Jul 2 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Moderate Risk of Rip Currents.

In addition, showers and thunderstorms will produce moderate to
heavy rainfall through tonight and may lead to isolated flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-SCZ017-023-024-032-033-039-031915-
Robeson-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
305 PM EDT Fri Jul 2 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-031915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
305 PM EDT Fri Jul 2 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 1:04 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Wilmington NC
104 PM EDT Fri Jul 2 2021

NCZ099-109-021730-
Inland Brunswick NC-Columbus NC-
104 PM EDT Fri Jul 2 2021

...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL BRUNSWICK AND CENTRAL
COLUMBUS COUNTIES UNTIL 130 PM EDT...

At 104 PM EDT, Doppler radar was tracking a strong thunderstorm near
Old Dock, or 8 miles south of Whiteville, moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Whiteville, Bethel, Lake Waccamaw, Makatoka, Freeland, Hallsboro,
Honey Island, Nakina, Redbug, Old Dock, Mollie, Exum, Bughill,
Sidney, Williams, Ash, Crusoe Island, Brunswick, Bolton and Columbus
Regional Healthcare System.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3413 7885 3441 7874 3430 7824 3399 7838
TIME...MOT...LOC 1704Z 280DEG 24KT 3422 7864

VAO

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:04 PM EDTBeach Hazards StatementILMNew Hanover, Pender24 hr
Jul 2, 11:49 AM EDTAreal Flood AdvisoryILMBladen, Robeson116 min
Jul 2, 1:04 PM EDTSpecial Weather StatementILMColumbus26 min
Jul 2, 1:45 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover, Pender90 min
Jul 2, 2:50 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover, Pender67 min
Jul 2, 3:55 PM EDTSpecial Marine WarningILM22 min
Jul 1, 8:22 PM EDTSpecial Weather StatementILMDarlington38 min

Nearby

Special Marine Warnings in North Carolina, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.